Thunderstorm Wind, Pennington
- When
- June 11, 9:30 PM MST
- Where
- Pennington County, 5.83 mi ESE of Farmingdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.934, -102.774
Wind gusts were estimated at 60 mph.
A thunderstorm intensified east of Rapid City and produced wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm intensified east of Rapid City and produced wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 7:29 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 829 PM MDT TUE JUN 11 2013 .UPDATE... ISSUED AT 824 PM MDT TUE JUN 11 2013 02Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHEASTERN KANSAS WITH A TROUGH EXTENDING NORTHWARD TOWARD THE WY/SD BORDER. CONVECTION THAT DEVELOPED OVER NORTHEASTERN WYOMING EARLIER THIS EVENING HAD DEVELOPED INTO AN EASTWARD MOVING LINE THAT WILL SOON BE OUT OF NORTHEASTERN WYOMING. IT MAY ACCELERATE ACROSS THE BLACK HILLS PRODUCING A WIND THREAT OVER THE BLACK HILLS AND ON THE PLAINS EAST OF THE BLACK HILLS. THUNDERSTORMS THAT DEVELOP ALONG THE TROUGH LINE IN THE NEB PANHANDLE HAVE BUILT NORTHWARD INTO SHANNON COUNTY AND ARE EXPECTED TO CONTINUE EASTWARD DURING THE REST OF THE EVENING. && .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 243 PM MDT TUE JUN 11 2013 LONG WAVE RIDGE POSITIONED JUST TO OUR EAST WITH SIGNIFICANT SHORT WAVE TROF MOVING NORTHEASTWARD ACROSS WY THIS AFTERNOON. BROAD AREA OF ASCENT AHEAD OF THE TROF. WITH SLOWLY FALLING PRESSURES OVER WY...EASTERLY LOW LEVEL FLOW OVER SD HAS STRENGTHENED THIS AFTERNOON. THIS HAS BEEN ACCOMPANIED BY DEVELOPMENT OF AN AREA OF LOW CLOUDS BANKED UP AGAINST THE BLACK HILLS...RETARDING SFC HEATING. 12Z KUNR SOUNDING WAS VERY STRONGLY CAPPED...BUT WITH STRONG SHEAR AND CAPE. SPECIAL 14Z SOUNDING SHOWS WEAKENING OF THE CAP WITH CONTINUED PRESENCE OF STRONG SHEAR AND DRY AIR IN MID LEVELS SUGGEST INCREASING POTENTIAL FOR SEVERE STORMS OVER MUCH OF THE CWA. SVR TSTM WATCH OUT FOR WY COUNTIES WITH GOOD CHANCE OF ITS BEING EXTENDED EASTWARD AND UPGRADED TO TORNADO THIS EVG. HRRR MODEL HAS QUITE CONSISTENTLY SHOWN CONVECTIVE INITIATION OVER WY COUNTIES NEXT FEW HOURS...EVOLVING QUICKLY INTO A LARGE MCC WITH BOWING STRUCTURE OVER WRN SD 00-02Z AND MOVING EASTWARD ACROSS THE CWA. LOW LEVEL SHEAR GIVES POTENTIAL FOR A FEW TORNADOES. CONTINUED SWRLY FLOW ALOFT ON WED AND WED NIGHT WITH EMBEDDED SHORT WAVES GIVES ONGOING CONVECTIVE POTENTIAL. MADE LITTLE CHANGE IN TEMPS AND POPS BEYOND THE FIRST 24 HOURS FROM PREVIOUS FCST. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 243 PM MDT TUE JUN 11 2013 MODELS IN GENERAL AGREEMENT WITH A MAJOR TROUGH EJECTING FROM THE WRN US INTO SRN CANADA ON FRIDAY FOLLOWED BY ANOTHER BIG PACIFIC TROUGH REPLACING THE FIRST ONE OVER THE FAR WRN US ON SUNDAY. THIS WILL KEEP THE PATTERN RELATIVELY ACTIVE ACROSS THE NRN HIGH PLAINS...BUT WITH A LULL IN-BETWEEN TROUGHS. ON THURSDAY...THERE LIKELY WILL BE MRNG SHRA/TSRA OVER NRN SECTIONS IN A STRONG WARM ADVECTION REGIME. OTHERWISE...AN UPPER RIDGE AXIS SHOULD MOVE TO THE ERN DAKOTAS DURING THE DAY AND TO MN OVERNIGHT. A SHORT-WAVE TROUGH WILL MOVE ACROSS THE NWRN CWA IN THE AFTN/EVNG WITH A DRYLINE PUSHING INTO NERN WY LATE IN THE DAY. THIS WILL SET THE STAGE FOR SCT TSRA ACROSS PARTS OF THE CWA...WITH BEST CHANCES NORTHWEST. A COLD FRONT WILL PUSH INTO NWRN SD LATE THURSDAY NIGHT. AHEAD OF THE FRONT IT WILL BE WINDY AND MILD AS THE LOW-LEVEL JET INCREASES TO 40-50 KT. THIS MAY ALSO FOSTER ELEVATED CONVECTION TO PERSIST FOR MUCH OF THURSDAY NIGHT. ON FRIDAY...THE BIG TROUGH/WAVE EJECTS ACROSS ERN MT/ND AND INTO CANADA. THIS WILL BRING THE BEST CHANCE OF TSRA TO NRN AND ERN SECTIONS OF THE CWA. THIS WILL PUSH THE COLD FRONT THROUGH ALL OF THE CWA BY 24Z/FRI...EXCEPT FOR SCNTRL SD WHERE IT COULD GET QUITE HOT. TSRA SHOULD ALSO CONTINUE FRIDAY NIGHT ALONG THE FRONT ACROSS SCNTRL SD. SATURDAY AND SUNDAY SHOULD BE RELATIVELY QUIET IN TERMS OF TSRA AS WEAK UPPER RIDGING OCCURS WITH THE RIDGE AXIS SHIFTING OVER THE ROCKIES AND HIGH PLAINS. THERE MAY BE A WAVE IN THE NORTHWEST FLOW ON SUNDAY...BUT SO FAR THE 00Z ECMWF IS THE ONLY MODEL SHOWING MUCH IN THE WAY OF PRECIP. UNCERTAINTY IN THE UPPER RIDGE AXIS POSITION IS PREVALENT ON MONDAY AND TUESDAY...AND THUS WILL TEND TOWARD CLIMATOLOGY POPS...CONSISTENT WITH SOUTHWEST FLOW ALOFT AND THE POTENTIAL FOR THE NEXT WAVE TO EJECT SHORT-WAVE TROUGHS NEWD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 526 PM MDT TUE JUN 11 2013 FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON ISSUED AT 1114 AM MDT TUE JUN 11 2013 AREAS OF MVFR CIGS EXPECTED WCNTRL-SWRN-SCNTRL SD WHERE MOIST EASTERLY UPSLOPE FLOW PRODUCES A WIDESPREAD CUMULUS FIELD. OTHERWISE...LOW PRESSURE WILL BRING SCT SHRA/TSRA TO NERN WY 00-04Z AND WRN AND CNTRL SD 00Z-08Z. THESE STORMS WILL BRING SEVERE HAIL AND WIND GUSTS...AS WELL AS LCL IFR CIGS/VSBYS. THE SHRA/TSRA WILL CONSOLIDATE INTO A LARGE SYSTEM OVER WRN SD BY 03Z...AND THEN TRACK EAST ACROSS THE STATE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...BARBER LONG TERM...BUNKERS AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1135 AM MDT TUE JUN 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1135 AM MDT (1235 PM CDT) TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA GENERALLY ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE REMAINDER OF WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. VERY LARGE HAIL WILL INITIALLY BE THE PRIMARY THREAT...WITH A TRANSITION TO DAMAGING WIND GUSTS THROUGH THE EVENING AND OVERNIGHT. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY OVER NORTHEAST WYOMING... PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ON THURSDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUN 11 2013
SDZ024-028-029-WYZ057-120330-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-WYOMING BLACK HILLS WY-
849 PM MDT TUE JUN 11 2013
...STRONG THUNDERSTORM ACROSS WESTERN PENNINGTON COUNTY UNTIL 930 PM
MDT...
AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF DEERFIELD...OR 19 MILES NORTHEAST
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILL CITY...
DEERFIELD...
DEERFIELD RESERVOIR...
ROCHFORD...
MYSTIC...
SILVER CITY...
SYLVAN LAKE...
HARNEY PEAK...
PACTOLA RESERVOIR...
SHERIDAN LAKE...
JOHNSON SIDING...
MOUNT RUSHMORE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4386 10408 4389 10414 4419 10412 4416 10344
4384 10344
TIME...MOT...LOC 0249Z 272DEG 30KT 4405 10389
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST DOWNTOWN STURGIS 44.41N 103.51W
06/11/2013 M63 MPH MEADE SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 9 N BOX ELDER 44.25N 103.07W
06/11/2013 E50 MPH MEADE SD NWS EMPLOYEE
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 11 2013
SDZ029-074-120430-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
939 PM MDT TUE JUN 11 2013
...STRONG THUNDERSTORMS OVER WESTERN AND CENTRAL CUSTER COUNTY UNTIL
1030 PM MDT...
AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JEWEL CAVE...OR 12 MILES
SOUTHWEST OF DOWNTOWN CUSTER...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SANATOR...
ARGYLE...
PRINGLE...
BLUE BELL...
WIND CAVE VISITORS CENTER...
BUFFALO GAP...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4370 10326 4348 10332 4349 10369 4357 10388
4369 10388 4374 10381
TIME...MOT...LOC 0339Z 286DEG 26KT 4363 10372
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 5 E PORCUPINE 43.23N 102.23W
06/11/2013 E60 MPH SHANNON SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL DOWNTOWN HOT SPRINGS 43.43N 103.48W
06/11/2013 M1.25 INCH FALL RIVER SD TRAINED SPOTTER
&&
METhe Rapid City radar (KUDX), 22 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450165.